Funnel Cloud, Wharton
- When
- June 24, 11:00 AM CST
- Where
- Wharton County, 4.21 mi SE of El Campo South
- Reported by
- Emergency Manager
- Coordinates
- 29.130, -96.240
A funnel cloud was sighted near Highway 71 between El Campo and Danevang.
Conditions were favorable for funnel cloud formation across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HGX wrote it up.
Conditions were favorable for funnel cloud formation across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jun 24, 8:39 AM CST, 2 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 939 AM CDT TUE JUN 24 2014 .UPDATE... SEE MORNING UPDATE. && .DISCUSSION... AT 13Z...A WEAK OUTFLOW BOUNDARY WAS OVER CENTRAL TEXAS AND SFC HIGH PRESSURE WAS OVER THE NORTHERN GULF COAST. 12Z CRP SOUNDINGS SHOWS PW VALUES OF 2.00 INCHES AND LCH WAS NEAR 1.80 INCHES. CONVECTIVE TEMP IS AROUND 84 AT CRP AND AROUND 88 DEGREES AT LCH. AT 850 MB...A MOIST AXIS EXTENDED FROM NORTH TO SOUTH FROM BRO TO FWD WITH 850 MB DEW PTS BETWEEN 15-17 C ACROSS SE TX. AN 850 TROUGH AXIS EXTENDED FROM SHV TO AROUND AUS. AT 700 MB...THE BEST MSTR WAS TO THE NE OF THE REGION BUT ANOTHER TROUGH AXIS EXTENDED FROM ABOUT DFW TO DRT. AT 250 MB...DIVERGENCE WAS NOTED OVER EAST TEXAS AND ALSO OVER WEST TEXAS WITH A SPEED MAX OVER SOUTH TEXAS. SINCE CONVECTIVE TEMPS ARE RELATIVELY LOW WITH THE ABUNDANCE OF MID LEVEL BOUNDARIES AND EXPECTED UPPER LEVEL DIVERGENCE...FEEL CONVECTION WILL INCREASE RATHER QUICKLY THIS MORNING INTO THIS AFTN. RAISED POPS TO LIKELY OVER THE CENTRAL ZONES AND HIGH END CHANCE ELSEWHERE. THE RAP AND ARW ALSO SUPPORT WIDESPREAD COVERAGE LATER TODAY. CLOUDS AND RAIN COOLED AIR WILL WREAK HAVOC WITH MAX TEMPS BUT WILL MAINTAIN CURRENT FCST VALUES FOR NOW. NEW ZONES OUT BY 1000 AM. 43 && .PREV DISCUSSION... /ISSUED 648 AM CDT TUE JUN 24 2014/ DISCUSSION... UPDATED AVIATION DISCUSSION. AVIATION... RADAR SHOWING A COUPLE AREAS OF CONVECTION THIS MORNING...WITH ONE CLUSTER OF STORMS JUST SOUTHEAST OF GLS...ANOTHER EAST TO WEST ORIENTED BAND OVER NORTHEAST TEXAS UP TOWARD JSO AND PSN...AND ANOTHER MCS NOW MOVING THROUGH WEST TEXAS. MODEL SOUNDINGS CONTINUE TO SHOW INSTABILITY...WITH LITTLE OR NO CAPPING AS EVIDENCED BY ONGOING CONVECTION THIS EARLY IN THE MORNING. THINK WILL SEE EXPANDED COVERAGE WITH DAYTIME HEATING...WITH SHOWERS AND TSTRMS BECOMING MORE NUMEROUS AFTER NOON. FOR THIS REASON HAVE INCLUDED A TEMPO OR PROB30 GROUP MOST SITES TRYING TO PICK OUT THE MOST LIKELY WINDOW. HRRR MODEL AND 4 KM WRF ALSO SUPPORT THIS SCENARIO...ALTHOUGH THOSE MODELS ALREADY MISSING SOME OF THE POTENTIALLY IMPORTANT DETAILS...FOR EXAMPLE WEST TEXAS MCS. BASED ON WHAT HAPPENED YESTERDAY CERTAINLY CANT RULE OUT THAT FEATURE MAY MAKE IT INTO OUR FA THIS AFTERNOON AS WELL...AUGMENTING RAIN CHANCES FOR THE MID OR LATE AFTERNOON. 46 PREV DISCUSSION... /ISSUED 333 AM CDT TUE JUN 24 2014/ DISCUSSION... HGX RADAR AT 3 AM IS SHOWING NORTHWARD MORNING CONVECTION EXTENDING FROM THE MATAGORDA BAY AREA EASTWARD AND SOUTHEASTWARD OUT INTO THE GULF. EXPECT THIS ACTIVITY TO CONTINUE TO DEVELOP OVER THE GULF AND MOVE INLAND AS THE DAY PROGRESSES WHILE DAYTIME HEATING AND LOW CONVECTIVE TEMPERATURES COMBINE TO INITIATE SHOWERS AND THUNDERSTORMS FURTHER INLAND LATER THIS MORNING AND ON THROUGH THE AFTERNOON HOURS. EXPECT THIS PATTERN OF LATE NIGHT THROUGH EARLY MORNING DEVELOPMENT NEAR THE COAST/OFFSHORE THEN INLAND AS THE DAY PROGRESSES TO PERSIST FOR MUCH OF THE REMAINDER OF THE WEEK AS PRECIPITABLE WATER VALUES HOVER AROUND TWO INCHES WHILE THE AREA REMAINS UNDER THE INFLUENCE OF A MID/UPPER LEVEL WEAKNESS. THROUGH THE END OF THE DAY ON FRIDAY... THE POTENTIAL EXISTS FOR A SIGNIFICANT PORTION OF SOUTHEAST TEXAS TO RECEIVE 1/2 TO 1 INCH OF RAIN WITH THE AREA'S BEST RAIN CHANCES SETTING UP FOR WEDNESDAY AND THURSDAY. SOME SPOTS COULD SEE SOME LOCALLY HEAVY RAINFALL AMOUNTS OF 2 TO 4 INCHES...AND THIS COULD LEAD TO SOME LOCALIZED FLOODING IF IT HAPPENS IN A SHORT PERIOD OF TIME. THERE IS SOME INDICATION THAT MID/UPPER LEVEL RIDGING MIGHT TRY TO BUILD BACK INTO THE AREA DURING THE UPCOMING WEEKEND AND ON INTO THE START OF NEXT WEEK...SO WILL CONTINUE TO INDICATE LOWERING RAIN CHANCES COME SUNDAY AND MONDAY. 42 MARINE... RADAR SHOWING A FEW SHOWERS AND POSSIBLY A THUNDERSTORM STREAMING NORTHWARD OVER THE GULF COASTAL WATERS EARLY THIS MORNING AND SHOULD SEE THESE ISOLATED TO SCATTERED CELLS TODAY...WITH GREATER COVERAGE LIKELY WED AND THU. WINDS TODAY AND WEDNESDAY SHOULD REMAIN MOSTLY IN THE 10 TO 15 KNOT RANGE...BUT WILL LIKELY BUMP UP MORE 15 TO 20 KNOTS AND POSSIBLY HIGHER WED NIGHT AND THURSDAY AS ONSHORE FLOW INCREASES IN RESPONSE TO TIGHTENING PRESSURE GRADIENT. ALONG WITH THE INCREASING WINDS...EXPECT SEAS TO INCREASE IN THAT THURSDAY AND FRIDAY TIME FRAME. WITH THE INCREASING WINDS AND SEAS WOULD EXPECT AT LEAST SCEC AND POSSIBLY SCA FOR LATE IN THE WEEK. 46 PREV DISCUSSION... /ISSUED 1138 PM CDT MON JUN 23 2014/ AVIATION... 00Z GUIDANCE FROM THE GFS IS CERTAINLY PAINTING A WETTER FORECAST FOR TUESDAY. AN UPPER SPEED MAX MOVES THROUGH SOUTH TEXAS WITH A S/W TROUGH MOVING SLOWLY SOUTHEAST AND STALLING OVER CENTRAL TEXAS. PW INCREASE TO AROUND 1.7" AND K-INDEX OF 33-41 WILL BE IN PLACE IN THE MORNING ACROSS THE AREA SO HAVE MADE SOME FAIRLY AGGRESSIVE CHANGES TO THE AREA INLAND TERMINALS WITH VCSH BEGINNING AROUND 15Z AND CONTINUING THROUGH THE AFTERNOON FOLLOWED BY A PROB30 WINDOW FROM 15-20Z IN THE NORTH SHIFTING SOUTHEAST 17-22Z FOR THE METRO TERMINALS. AS MOIST AS THE GFS IS IT COULD BE PERIODS OF HEAVY RAIN/TSRA SO SOME REDUCTION IN VISBY WILL PROBABLY BE NEEDED. SPEED MAX MOVES EAST AND SHRA/TSRA SHOULD TAPER OFF BUT ANOTHER S/W CAN BE SEEN APPROACHING NEAR 00Z/WED SO CHANGES MAY BE NEEDED IF THE AIRMASS DOESN'T GET WORKED OVER. 45 && .PRELIMINARY POINT TEMPS/POPS... COLLEGE STATION (CLL) 91 74 89 75 91 / 50 30 60 20 40 HOUSTON (IAH) 91 75 89 76 90 / 60 30 60 30 60 GALVESTON (GLS) 88 81 87 81 89 / 30 40 50 40 50 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. && DISCUSSION...43
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 621 AM CDT TUE JUN 24 2014 GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226- 227-235>238-251200- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY- MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO- TRINITY-WALKER-WALLER-WASHINGTON- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON- 621 AM CDT TUE JUN 24 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS PORTIONS OF SOUTHEAST TEXAS TODAY. WHILE STORMS ARE NOT EXPECTED TO BE SEVERE...SOME MAY PRODUCE HEAVY RAINFALL IN A SHORT PERIOD OF TIME WHICH COULD LEAD TO MAINLY LOCALIZED STREET FLOODING AND POSSIBLE RAPID RISES IN AREA BAYOUS AND CREEKS. RAINFALL TOTALS AVERAGING 1/2 TO 1 INCH ARE ANTICIPATED...AND SOME SPOTS COULD RECEIVE 1 TO 2 INCH TOTALS. WATCH OUT FOR LIGHTNING TOO. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWER AND THUNDERSTORM CHANCES WILL BE IN THE FORECAST WITH THE BEST RAIN CHANCES CURRENTLY EXPECTED ON WEDNESDAY AND THURSDAY. WHILE STORMS ARE NOT EXPECTED TO BE SEVERE...SOME MAY PRODUCE HEAVY RAINFALL IN A SHORT PERIOD OF TIME WHICH COULD LEAD TO MAINLY LOCALIZED STREET FLOODING AND POSSIBLE RAPID RISES IN AREA BAYOUS AND CREEKS. RAINFALL TOTALS AVERAGING 1/2 TO 1 INCH ARE ANTICIPATED...AND SOME SPOTS COULD RECEIVE 1 TO 2 INCH TOTALS. WATCH OUT FOR LIGHTNING TOO. OVER THE COASTAL WATERS...PERSISTENTLY STRONG SOUTHEAST WINDS ARE EXPECTED TO DEVELOP WEDNESDAY THROUGH THE END OF THE WEEK. THE STRONGER WINDS WILL LIKELY SUPPORT ELEVATED TIDE LEVELS ALONG THE COAST AND THE POSSIBILITY OF RIP CURRENTS. SEAS COULD BUILD TO ROUGH LEVELS WITH SEAS OF 6 TO 8 FEET BY THE END OF THE WEEK GIVEN THE LONG FETCH OF SOUTHEAST WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Houston radar (KHGX), 119 km away, was scanning. The volume nearest the first event began at 16:57 UTC.
1 funnel cloud. Local standard time, as filed.
A funnel cloud was sighted near Highway 71 between El Campo and Danevang.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528924.